Severe eczema linked to increased risk of cardiovascular disease, large UK study finds
Severe and predominantly active atopic eczema are associated with an increased risk of cardiovascular outcomes, according to research published in the British Medical Journal (online, 23 May 2018).
In the largest study involving data from almost 2million people to assess the association between atopic eczema and major cardiovascular events, researchers scoured UK electronic health records from the Clinical Practice Research Datalink, Hospital Episode Statistics, and data from the Office for National Statistics from between 1998 and 2015.
In those with atopic eczema, the researchers found evidence of a 10–20% increased hazard for non-fatal cardiovascular outcomes, including heart failure, atrial fibrillation and stroke.
Patients with severe atopic eczema were found to have a 20% increase in the risk of stroke and a 40% to 50% increased risk of myocardial infarction, unstable angina, atrial fibrillation and cardiovascular death, and a 70% increased risk of heart failure.
Patients with the most active atopic eczema were also at a greater risk of cardiovascular outcomes.
“It’s important to highlight the absolute risk of people with eczema experiencing a cardiovascular event is low,” said Sinead Langan, Wellcome Trust Senior Fellow at the London School of Hygiene & Tropical Medicine and study lead investigator.
“However, with heart and circulatory disease causing more than a quarter of all deaths in the UK, it’s important we explore all potential risk factors.”
In the paper, the authors recommended that consideration should be given to cardiovascular disease prevention strategies for patients with severe and more active atopic eczema including awareness of and screening for conventional cardiovascular risk factors by those providing clinical care.
“Current biological treatments for atopic eczema have the potential to greatly change care for those with challenging eczema … the next objective will be to reduce the risk of cardiovascular outcomes,” the authors concluded.
Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2018.20204904
Recommended from Pharmaceutical Press